Cardiomyopathy has an insidious onset when it is associated with clozapine. Unlike myocarditis, which generally occurs within weeks after clozapine initiation (Ronaldson et al. 2011), cardiomyopathy typically occurs later in the course of clozapine treatment. In larger samples, the time until the development of cardiomyopathy due to clozapine has ranged from 8 months to 5.5 years (Meyer and Stahl 2019). In a recent meta-analysis looking at over 250,000 patients, 6 per 1,000 people exposed to clozapine developed cardiomyopathy, with a rate of death of 3 in 10,000 people exposed (Siskind et al. 2020). There is no evidence that clozapine-induced cardiomyopathy is dose-dependent (Patel et al. 2019).
Patients typically present with symptoms of left-sided heart failure, which include fatigue, anorexia, shortness of breath with exertion or at rest, orthopnea, and paroxysmal nocturnal dyspnea. Evaluation for cardiomyopathy can include ECG (which can show Q waves in the case of myocardial infarction and left ventricular hypertrophy), but more commonly includes biomarkers including brain natriuretic peptide, and imaging including first a transthoracic echocardiogram and then a cardiac MRI (Patel et al. 2019). A more complete workup can be found in this freely available article that may include rarer conditions and an autoimmune workup (Rapezzi et al. 2013).
Regarding clozapine, routine echocardiograms are probably not cost effective to help reduce the risk (Murch et al. 2013), and sustained tachycardia likely increases the risk of cardiomyopathy. As a matter of course, tachycardia should always be treated in clozapine patients to minimize short term complaints, and to mitigate any long-term cardiac risk posed by persistently elevated heart rates.
If there are concerns for cardiomyopathy, cardiology should be consulted. If cardiomyopathy occurs, one of the main decisions is whether to stop clozapine or not. If there are other possible causes of cardiomyopathy and the patient is getting medical treatment, it may improve, and clozapine need not be reflexively discontinued (although sometimes this is needed). A meeting using a shared decision-making framework will likely need to occur between the patient, the mental health team, and the cardiologists to discuss the risks/benefits of stopping or continuing clozapine.
There is at least one case of cardiomyopathy being partially reversible after clozapine was discontinued (De Knijff, Schepers, and Blanken-Meijs 2001). For individuals for whom there is no alternative to clozapine and have Stage D heart failure, there have been two successful cases of cardiac transplantation in individuals with schizophrenia (Taborda et al. 2003; Le Melle and Entelis 2005).